Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Morristown, TN

December 10, 2008Marion County, Tennessee

NWS Morristown, TN issued this flash flood warning at Dec 10, 2008, 7:14 AM CST for Marion County, Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 10, 2008, 7:14 AM CST (13:14 UTC)
Expired
Dec 10, 2008, 1:15 PM CST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-12-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-12-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 101314
FFWMRX
TNC115-101915-
/O.NEW.KMRX.FF.W.0005.081210T1314Z-081210T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
714 AM CST WED DEC 10 2008

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITUIES OF JASPER AND SOUTH PITTSBURG...

* UNTIL 115 PM CST WEDNESDAY

* AT 706 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING FROM EXTENDED RAINS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH      
  PITTSBURG...

THE LITTLE SEQUATCHIE RIVER IN COPPINGER COVE WAS RISING RAPIDLY AND 
EVACUATIONS WERE TAKING PLACE. THIS RIVER IS KNOWN FOR RISING 
RAPIDLY SO PLEASE DO NOT ENTER THIS AREA. 

RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF OTHER CREEKS AND 
STREAMS, LOW LYING FARMLAND, AND ROADS ADJACENT TO STREAMS. OTHER 
LOW LYING PLACES THAT NORMALLY FLOOD EASILY COULD BECOME DEATH 
TRAPS. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT 
DROWN THIS IS A LIFE THREATENING SITUATION.


LAT...LON 3522 8587 3525 8584 3526 8582 3523 8574
      3525 8570 3530 8571 3533 8556 3520 8539
      3512 8539 3510 8536 3505 8539 3499 8546
      3498 8562 3499 8588 3518 8588

$$

BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 10, 6:00 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 10, 6:00 AM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 AM EST WED DEC 10 2008

.AVIATION...LARGE BAND OF SHOWERS...WITH A LITTLE EMBEDDED THUNDER
...CONTINUES TO MOVE ACROSS THE SOUTHERN APPALACHIAN REGION THIS
MORNING.  VIS AND CIGS WILL OCCASIONALLY DROP INTO MVFR TO IFR
CATEGORIES...AS SHOWERS MOVE THROUGH.  THE SHOWERS AND ASSOCIATED
CONDITIONS WILL CONTINUE TO EFFECT THE AREA THROUGH AT LEAST 18Z.
SHOWERS SHOULD DIMINISH...BECOMING SCATTERED IN COVERAGE AFTER 18Z.
HOWEVER...ANOTHER ROUND OF SHOWERS IS EXPECTED OVER THE AREA BETWEEN
06Z AND 12Z.  WILL CONTINUE TO SEE GUSTY WINDS THROUGH 18Z...THEN
SLOWLY DECREASE.  LLWS WILL ALSO BE POSSIBLE EARLY THIS
MORNING...MAINLY IN NORTHERN AREAS...NEAR TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING TIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY UNTIL 1 PM EST /12 PM CST/ WEDNESDAY FOR THE
     FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
     CLAIBORNE...HAMILTON...JOHNSON...MARION...MORGAN...RHEA...
     ROANE...SCOTT TN...SEQUATCHIE...SOUTHEAST CARTER...UNICOI.

     HIGH WIND WARNING UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING
     ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
     EAST POLK...SEVIER SMOKY MOUNTAINS...SOUTHEAST GREENE...
     SOUTHEAST MONROE.

VA...WIND ADVISORY UNTIL 1 PM EST WEDNESDAY FOR THE FOLLOWING ZONES:
     WISE.

&&

MJB
Hazardous weather outlook, Dec 10, 5:00 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EST WED DEC 10 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
600 AM EST WED DEC 10 2008 /500 AM CST WED DEC 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING ACROSS THE AREA HAS INCREASED WINDS ACROSS THE
SOUTHERN APPALACHIANS. WINDY CONDITIONS ARE EXPECTED OVER THE HIGHER
MOUNTAINS OF SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE...AS WELL
AS THEIR WESTERN FOOTHILLS...THROUGH THE MORNING HOURS.  A HIGH WIND
WARNING AND A WIND ADVISORY IS IN EFFECT FOR THESE LOCATIONS.  SEE
MEMNPWMRX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...A WINTER WEATHER SYSTEM MOVING THROUGH ON THURSDAY NIGHT
COULD PRODUCE SOME SNOW ACCUMULATIONS...ESPECIALLY ACROSS HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 10, 1:31 AM CST, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 AM EST WED DEC 10 2008

TNZ098-100830-
MARION-
131 AM CST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING MARION COUNTY...

AT 124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SOUTH PITTSBURG...MOVING NORTHEAST AT 40
MPH.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Dec 10, 1:51 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 AM EST WED DEC 10 2008

TNZ099-100845-
HAMILTON-
251 AM EST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING HAMILTON COUNTY...

AT 142 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOOKOUT MOUNTAIN...MOVING NORTHEAST AT 40
MPH.

THIS STORM WILL BE NEAR...
  CHATTANOOGA BY 300 AM EST.
  HARRISON BY 315 AM EST.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Dec 10, 2:19 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EST WED DEC 10 2008

TNZ100-100915-
BRADLEY-
319 AM EST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BRADLEY COUNTY...

AT 312 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HARRISON...MOVING EAST AT 45 MPH.

THIS STORM WILL BE NEAR...
  CLEVELAND BY 325 AM EST.

SMALL HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB
Special weather statement, Dec 10, 4:24 AM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
524 AM EST WED DEC 10 2008

TNZ039-040-042-070-073-101130-
HAMBLEN-JEFFERSON-NORTH SEVIER-NORTHWEST COCKE-NORTHWEST GREENE-
524 AM EST WED DEC 10 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING COCKE...GREENE...
HAMBLEN...JEFFERSON AND SEVIER COUNTIES...

AT 518 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF DANDRIDGE...MOVING NORTHEAST AT
70 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTHEAST OF WHITE PINE BY 530 AM EST.

WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 10, 2:28 AM CSTSevere Thunderstorm WarningMRXBradley, Polk47 min
Dec 10, 2:49 AM CSTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk26 min
Dec 10, 7:37 AM CSTAreal Flood AdvisoryMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Monroe and 3 more3 hr
Dec 10, 12:30 PM CSTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more24 hr

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.